Florida, 2008Hail and Damaging Winds in Florida, October 9, 2008
October 9, 2008 · NWS JAX · 11 events in 5 counties and zones
An unseasonable upper level closed low positioned over South Georgia and a surface low over the Florida panhandle combined to bring two distinct storm environments capable of supporting supercells to the Jacksonville County Warning area through the day on October 9, 2008. The first round of convection affected mainly southeast Georgia where widespread discrete supercells produced large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonable upper level closed low positioned over South Georgia and a surface low over the Florida panhandle combined to bring two distinct storm environments capable of supporting supercells to the Jacksonville County Warning area through the day on October 9, 2008. The first round of convection affected mainly southeast Georgia where widespread discrete supercells produced large hail. During the afternoon, low level instability over north Florida supported stronger surface based storms in advance of the approaching surface low and its attendant cold front, and several of these storms produced significant rainfall amounts and downburst winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 9, 8:30 AM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Oct 9, 8:30 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 AM EDT THU OCT 9 2008
...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...
.SHORT TERM...STRONG TO SEVERE TSTMS ALREADY UNDERWAY ACROSS THE W
COUNTY WARNING AREA (CWA)...AND LOOKING AT THE WX PATTERN...IT IS
EASY TO SEE WHY. ANOMALOUS NEARLY VERTICALLY STACKED LOW OVER W
CENTRAL GA WITH 500 MB TEMPS NEAR THE CENTER OF -13 TO -14C. JET
WRAPPING JUST TO THE S OF THE LOW CENTER OF 50 TO 60 KTS WITH MOST
OF THE CWA IN THE LEFT FRONT QUADRANT OF THE JET. 18Z QN VECTOR
CONVERGENCE...A BETTER REPRESENTATION OF JET DYNAMICS TAKING INTO
ACCOUNT THE CURVED JET...STILL SHOWS CONVERGENT AREA ACROSS MOST OF
THE CWA. ADDITIONALLY...18Z NAM HAS AREA WITH HIGH UPPER DIVERGENCE
AND DIFFERENTIAL POSITIVE VORTICITY ADVECTION. 1ST FEW VIS SAT PIX
SHOW PLENTY OF BREAKS IN CLOUD COVER AHEAD OF ONGOING CONVECTION.
ADDING INSULT TO INJURY...LIGHT LOW-LEVEL FLOW MAY ALLOW FOR
MID-AFTN ATLC SEABREEZE DEVELOPMENT...AND THIS WILL AID SFC
CONVERGENCE. 2 ITEMS ACTING AGAINST SVR WX ARE FAIRLY LIGHT 850 MB
FLOW AND A 650 MB SUBSIDENCE INVERSION ASSOCIATED WITH THE DRY SLOT.
HOWEVER...MOST INGREDIENTS ARE AVAILABLE FOR AT LEAST ISOLATED SVR
STORMS.
POP ORIENTATION LOOKS GOOD IN GRIDS...BUT WILL PROBABLY BUMP POPS UP
OVERALL AT LEAST 10 MORE PERCENT. WILL UPDATE ZFP TO REMOVE MORNING
FOG AND INDICATE STRONG OR SEVERE STORMS IN THE 1ST PERIOD. HAVE
ALREADY REFRESHED THE HWO A BIT INCLUDING A REQUEST FOR SPOTTER
ACTIVATION.
&&
.AVIATION...VSBYS HAVE COME UP AS FOG HAS DISSIPATED THIS MORNING.
WILL NEED TO PIN DOWN TIMING OF TSTMS AT TAF SITES AND INTRODUCE
TEMPO GROUPS BASED ON THIS TIMING.
&&
.MARINE...SEAS HAVE BEGUN TO COME BACK DOWN IN THE OFFSHORE
WATERS...BUT WINDS ARE FCST TO INCREASE AGAIN THIS AFTN. WILL
PROBABLY DROP THE CAUTION HEADLINE BUT WILL LIKELY NEED TO BUMP UP
WIND SPEEDS A BIT.
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
CARROLL/ENYEDI/WOLF/WALKER
Hazardous weather outlook, Oct 9, 10:30 AM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EDT THU OCT 9 2008
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-100930-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1130 AM EDT THU OCT 9 2008
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...SEVERE THUNDERSTORM WATCH 914 IN EFFECT UNTIL 6 PM FOR ALL OF
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA...
...SOME THUNDERSTORMS WILL PRODUCE LARGE HAIL AND DAMAGING WINDS...
...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...
AN UPPER LEVEL DISTURBANCE OVER THE REGION WILL TRIGGER SCATTERED TO
NUMEROUS THUNDERSTORMS TODAY. SEVERE STORMS ARE POSSIBLE AND WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. ISOLATED
TORNADOES ARE ALSO POSSIBLE. ANY THUNDERSTORM WILL CONTAIN DEADLY
CLOUD-TO-GROUND LIGHTNING...AND THE STRONGEST STORMS WILL PRODUCE
FREQUENT STRIKES. STORMS WILL MOVE TO THE NORTHEAST AT 30 MPH.
ACTIVITY WILL CONTINUE TO MOVE OVER THE WESTERN AND CENTRAL PORTIONS
OF THE AREA THROUGH AT LEAST EARLY AFTERNOON...THEN INTO THE EASTERN
PARTS OF THE AREA BY EARLY TO MID AFTERNOON. THUNDERSTORM ACTIVITY
MAY BE ENHANCED BY AN EAST COAST SEABREEZE DURING THE AFTERNOON.
ACTIVITY MAY PERSIST INTO THE EVENING HOURS OVER EASTERN AREAS.
THERE WILL BE AN ENHANCED THREAT OF RIP CURRENTS AT AREA BEACHES
TODAY. PLEASE REFER TO THE LATEST SURF ZONE FORECAST FOR MORE
INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
AN UNSETTLED WEATHER PATTERN OVER THE WEEKEND WILL BRING A CHANCE
OF THUNDERSTORMS FRIDAY THROUGH SUNDAY.
ONSHORE FLOW AND LINGERING SWELLS THROUGH THE PERIOD WILL KEEP AN
ELEVATED RISK OF RIP CURRENTS AT AREA BEACHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED TODAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
CARROLL
In the hours before
Special weather statement, Oct 9, 9:00 AM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 AM EDT THU OCT 9 2008
GAZ132-149-150-091430-
ATKINSON-COFFEE-WARE-
1000 AM EDT THU OCT 9 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ATKINSON...
NORTHWESTERN WARE AND EASTERN COFFEE COUNTIES FOR STRONG WINDS AND
SMALL HAIL VALID UNTIL 1030 AM EDT...
AT 1000 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED OVER PEARSON...MOVING NORTHEAST AT 24
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
PEARSON...AXSON...DOUGLAS...WEST GREEN...NICHOLLS AND BICKLEY THROUGH
1030 AM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
SANDRIK
Special weather statement, Oct 9, 10:13 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1113 AM EDT THU OCT 9 2008
FLZ020>022-GAZ162-091600-
COLUMBIA-ECHOLS-HAMILTON-SUWANNEE-
1113 AM EDT THU OCT 9 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
SUWANNEE...NORTHWESTERN COLUMBIA...EASTERN HAMILTON AND SOUTHEASTERN
ECHOLS COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL NOON
EDT...
AT 1113 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF JASPER...MOVING
EAST AT 24 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SUWANNEE SPRINGS...JASPER...WHITE SPRINGS AND BELMONT THROUGH
NOON EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ENYEDI
Local storm report, Oct 9, 10:47 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1147 AM EDT THU OCT 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 AM HAIL 7 N FARGO 30.79N 82.56W
10/09/2008 M1.75 INCH CLINCH GA TRAINED SPOTTER
GOLF BALL SIZE HAIL REPORTED NORTH OF FARGO.
1143 AM TORNADO 7 N FARGO 30.79N 82.56W
10/09/2008 CLINCH GA TRAINED SPOTTER
TORNADO SPOTTED NORTH OF FARGO. TREES REPORTED SNAPPED.
&&
CARROLLSpecial weather statement, Oct 9, 10:47 AM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1147 AM EDT THU OCT 9 2008
FLZ020>023-091630-
BAKER-COLUMBIA-HAMILTON-SUWANNEE-
1147 AM EDT THU OCT 9 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
SUWANNEE...NORTHWESTERN BAKER...NORTHERN COLUMBIA AND EASTERN
HAMILTON COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 1230 PM
EDT...
AT 1147 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF BELMONT TO 4 MILES SOUTH OF BELMONT TO 10 MILES WEST OF
WHITE SPRINGS...MOVING EAST AT 21 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND BELMONT...WHITE SPRINGS...SUWANNEE
VALLEY AND TAYLOR THROUGH 1230 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ENYEDI
Special weather statement, Oct 9, 10:49 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1149 AM EDT THU OCT 9 2008
FLZ035-091630-
GILCHRIST-
1149 AM EDT THU OCT 9 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN GILCHRIST
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 1230 PM EDT...
AT 1149 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 8 MILES WEST OF BELL...MOVING EAST AT
22 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BELL
THROUGH 1230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ENYEDI
Local storm report, Oct 9, 11:23 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1223 PM EDT THU OCT 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM HAIL ARGYLE 31.07N 82.65W
10/09/2008 M0.75 INCH CLINCH GA TRAINED SPOTTER
PENNY SIZE HAIL REPORTED BY SKYWARN SPOTTER IN ARGYLE.
&&
CARROLLEvent by event
5 thunderstorm wind, 3 hail, 2 heavy rain, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Hamilton
- When
- October 9, 11:25 AM EST
- Where
- Hamilton County, 0.91 mi NW of White Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.340, -82.760
Trees were blown down near White Springs. The time of the event was based on radar.
Funnel Cloud, Alachua
- When
- October 9, 12:05 PM EST
- Where
- Alachua County, High Spgs
- Reported by
- Law Enforcement
- Coordinates
- 29.830, -82.600
A funnel cloud was reported near Peanut Mills along SW Railroad Avenue.
Hail, Alachua
- When
- October 9, 12:30 PM EST
- Where
- Alachua County, 2.4 mi E of Newberry
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 29.650, -82.580
A Kangaroo Express employee was traveling east of Newberry and experienced hail penny to pea size along County Road 235. The time of the event was based on radar.
Heavy Rain, Gilchrist
- When
- October 9, 12:30 PM EST
- Where
- Gilchrist County, 0.69 mi S of Trenton
- Reported by
- Emergency Manager
- Coordinates
- 29.610, -82.820
The Emergency Manager reported that 4 to 5 inches of rain had fallen with many streets flooded.
Heavy Rain, Gilchrist
- When
- October 9, 12:47 PM EST
- Where
- Gilchrist County, 4.85 mi E of Tyler
- Reported by
- Trained Spotter
- Coordinates
- 29.660, -82.690
A spotter measured 4.57 inches of rainfall from 1347 local time to 1520 local time.
Thunderstorm Wind, Alachua
- When
- October 9, 12:50 PM EST
- Where
- Alachua County, 1.2 mi W of Gainesville North
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.670, -82.340
Widespread tree damage occurred in Gainesville. One tree was blown down at the intersection of a subdivision at 5113 NW 33rd Street which blocked access to the neighborhood.
Thunderstorm Wind, Alachua
- When
- October 9, 1:29 PM EST
- Where
- Alachua County, 1.8 mi W of Phifer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.700, -82.400
A tree was blown down on a car at 3630 NW 71st Street just NW of Gainesville.
Thunderstorm Wind, Alachua
- When
- October 9, 1:40 PM EST
- Where
- Alachua County, 1.2 mi W of Gainesville North
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.670, -82.340
Trees were blown down across the road in the 6800 and 8300 blocks of NW 39th Street.
Hail, Alachua
- When
- October 9, 1:55 PM EST
- Where
- Alachua County, 2.27 mi SE of Santa Fe Lake
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 29.710, -82.050
Quarter size hail was observed at the intersection of State Road 26 and State Road 21.
Hail, Putnam
- When
- October 9, 2:12 PM EST
- Where
- Putnam County, 0.81 mi NNE of Grandin
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 29.730, -81.914
Penny size hail was reported near Florahome.
Thunderstorm Wind, Flagler
- When
- October 9, 3:38 PM EST
- Where
- Flagler County, 2.27 mi NW of Daytona North
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.470, -81.430
Two large outbuildings were destroyed by a downburst wind near County Road 302 just west of County Road 305. Debris struck a vehicle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Georgia, October 9, 2008$350,000 · 2.75 in hail · 3 events
- Heavy Snow and High Wind in Alaska, October 9 to 10, 2008$100,000 · 87 kt wind · 3 events
- Winter Storm in Montana, October 9 to 12, 200822 events
- Hail and Damaging Winds in Florida, October 9, 2008$12,000 · 1.75 in hail · 9 events
- High Wind in California, October 9 to 10, 200857 kt wind · 12 events
- Hail and Damaging Winds in Georgia, October 9, 2008$10,000 · 1.75 in hail · 9 events
- Strong Wind and Frost and Freeze in California, October 9 to 12, 2008$6,000 · 8 events
- Damaging Winds in South Carolina, October 9, 2008$5,000 · 66 kt wind · 8 events
- Dense Fog in Kentucky, October 9, 20086 events
- Winter Storm in Wyoming, October 9 to 12, 20082 events
- High Wind in Arizona, October 9 to 10, 200858 kt wind · 2 events
- Frost and Freeze in Alaska, October 9, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133624, 133618, 133619, 133622, 133623, 133625, 133626, 133627, 133620, 133621, 133628.